Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 417, NWS Atlanta, GA

September 7, 2006Telfair County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2006, 12:29 PM EDT for Telfair County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2006, 12:29 PM EDT (16:29 UTC)
Expired
Sep 7, 2006, 1:00 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Telfair County, GA

The radar

The Robins AFB radar (KJGX), 93 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1527 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 071629
SVRFFC
GAC271-071700-
/O.NEW.KFFC.SV.W.0417.060907T1629Z-060907T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1229 PM EDT THU SEP 7 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TELFAIR COUNTY IN CENTRAL GEORGIA

* UNTIL 100 PM EDT

* AT 1223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED 12 MILES
  SOUTHWEST OF WORKMORE...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHINA
  HILL.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3188 8316 3182 8316 3181 8290 3196 8294

$$
1 follow-up statement
000 
WWUS52 KFFC 071651
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1250 PM EDT THU SEP 7 2006

GAC271-071700-
/O.CON.KFFC.SV.W.0417.000000T0000Z-060907T1700Z/
TELFAIR GA-
1250 PM EDT THU SEP 7 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR TELFAIR COUNTY...

AT 1250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR CHINA 
HILL...AND MOVING EAST AT 20 MPH. THE STORM IS WEAKENING...AND THE 
WARNING WILL LIKELY BE ALLOWED TO EXPIRE AT 100 PM. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3188 8316 3182 8316 3181 8290 3196 8294

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:13 PM EDT, 16 minutes earlier.

Area forecast discussion, Sep 7, 12:13 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1213 PM EDT THU SEP 7 2006

UPDATE FOR THIS AFTERNOON...
A MODERATE UPPER LEVEL DISTURBANCE AND MOIST SW MID LEVEL FLOW WILL
CONTINUE TO OVERRUN A COOL NELY FLOW NEAR THE SURFACE TO PRODUCE
AREAS OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE LOWER HALF OF
THE STATE. THE THUNDERSTORM THREAT IS MAINLY CONFINED TO AREAS
GENERALLY SOUTH OF A COLUMBUS TO MILLEDGEVILLE LINE WHERE GREATER
INSTABILITIES ARE POOLED (500-1000 CAPES/-2 LIS). THE STRONGER
STORMS SHOULD BE SOUTH AND EAST OF AN AMERICUS TO DUBLIN LINE...WITH
WIND GUSTS NEAR 40 MPH...SMALL HAIL AND FREQUENT LIGHTNING POSSIBLE
THROUGH THE AFTERNOON. HAVE UPDATED ZONES TO INCREASE CLOUD COVER
AND FINE TUNE LOCATION OF THUNDERSTORM THREAT. OTHERWISE...REST OF
FCST IS ON TRACK AT THIS TIME.  /39

.......................PREVIOUS DISCUSSION......................
.SHORT TERM...(TODAY THROUGH SATURDAY)
BIGGEST PROBLEM THIS MORNING IS DECIDING ON WHICH MODEL IS MORE
REALISTIC. YESTERDAY THE GFS WAS VERY WET OVER OUR CWA WITH NAM
BEING THE DRY MODEL FOR TODAY THROUGH FRIDAY. TONIGHT IT IS THE
OPPOSITE. ACCORDING TO THE NAM THERE SHOULD BE RAIN FALLING ALONG
THE NORTHCENTRAL AND NORTHEAST GULF COAST ASSOCIATED WITH A SURFACE
LOW THAT WILL SPREAD THE RAIN ACROSS MOST OF THE CWA BY 18Z. LOOKING
AT THE 06Z OBS AND LATEST RADAR AND SATELLITE PROVES THIS IS NOT THE
CASE. WILL THEREFORE KEEP CONTINUITY OF THE FORECAST AND GO WITH THE
DRIER MODEL WHICH IS THE GFS. THE GFS LIFTS MOISTURE ACROSS THE
SOUTH AND EAST PART OF THE CWA...AND WILL GO WITH CHANCE POPS SOUTH
AND EAST OF I-85 WITH LIKELY IN THE VDI AREA FOR THIS AFTERNOON. THE
SHORT WAVE AND ASSOCIATED WAVE ALONG THE SURFACE FRONT LIFTS INTO
THE CAROLINAS TONIGHT AND FRIDAY. AS IT LIFTS NORTHEAST...DRIER AIR
WILL MOVE INTO THE CWA BEHIND THE SYSTEM ENDING THE PRECIP FROM THE
WEST FRIDAY...AND KEEPING SATURDAY DRY. AS FOR TEMPS...STUCK CLOSER
TO THE MAV GUIDANCE WITH NO BIG TEMPERATURE SWINGS THROUGH SATURDAY.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
WE WILL BE UNDER THE JET THROUGH THE LONG TERM WITH IMPULSES
MOVING IN THE FLOW. THIS WILL KEEP A CHANCE OF THUNDERSTORMS OVER
THE CWA THROUGH THE EXTENDED. GFS IS CONSISTENT WITH BRINGING A
STRONG SHORT WAVE AND ASSOCIATED SURFACE LOW INTO THE SOUTHEAST
WEDNESDAY THROUGH THURSDAY ALTHOUGH THIS IS ABOUT 24 HOURS SLOWER
THAN YESTERDAYS MODEL RUN.

&&

.AVIATION...
AS DISCUSSED ABOVE...NAM AND GFS ARE NOT TOTALLY IN AGREEMENT THIS
MORNING...BUT WATCHING TRENDS IN CLOUDS AND PRECIP THIS MORNING HAS
HELPED TO GIVE SOME INDICATION AS TO WHAT TRENDS MIGHT DO TODAY.
CEILINGS HAVE ONLY BEGUN TO LOWER ALONG THE COAST...BUT FOR OUR TAF
SITES THE LOWEST CEILINGS HAVE REMAINED AT OR ABOVE 10KFT. THERE HAS
BEEN SOME PRECIP MOVING NORTHEAST FROM SOUTHERN ALABAMA...BUT LITTLE
IF ANY OF IT IS REACHING THE GROUND. 00Z RUNS OF THE NAM AND RUC
BOTH SHOWED PRECIP ACROSS THE ENTIRE SOUTHERN HALF OF THE AREA ALL
MORNING...WHICH HAS NOT HELD TRUE...SO AM DISINCLINED TO FOLLOW
THESE SOLUTIONS. UPDATED 06Z RUNS OF THESE MODELS ARE MUCH BETTER
BUT STILL AM NOT TOTALLY CONFIDENT IN THE SOLUTIONS. NAM ALSO HAD
MUCH MORE PESSIMISTIC CEILING AND VISIBILITY FORECAST FOR TODAY.
CURRENTLY BRING MVFR CEILING INTO THE ATLANTA METRO SITES NEAR
SUNRISE...AND DOWN TO LIFR AT MCN AND CSG...BUT WILL LIKELY RAISE
THESE. WILL LEAVE VISIBILITIES ALONE. BECAUSE OF PRECIP TRENDS THIS
MORNING...WILL CONTINUE VCSH AT SITES THIS AFTERNOON BUT WILL NOT
TEMPO ANY CONVECTIVE ACTIVITY GIVEN DRY AIR ALOFT AND RELATIVELY
STABLE ATMOSPHERE. WINDS SHOULD REMAIN NORTHEASTERLY AND FAIRLY
LIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          82  60  79  61 /  20  20  30  10
ATLANTA         82  63  80  63 /  20  20  10  10
BLAIRSVILLE     79  57  80  57 /   5  20  20  10
CARTERSVILLE    83  57  81  59 /   5  20  10  10
COLUMBUS        83  67  84  66 /  30  20  10  10
GAINESVILLE     81  61  76  61 /  10  20  20  10
MACON           84  66  84  65 /  50  30  20  10
ROME            88  59  86  60 /   5  20  10  10
PEACHTREE CITY  82  61  80  61 /  20  20  10  10
VIDALIA         82  70  81  68 /  60  50  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/TDP
Hazardous weather outlook, Sep 7, 11:30 AM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU SEP 7 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF CENTRAL GEORGIA
THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A COLD FRONT STALLED ALONG THE NORTHERN GULF COAST AND ACROSS THE
FLORIDA PENINSULA WILL BEGIN TO DRIFT SLOWLY NORTH TODAY. AN UPPER
LEVEL DISTURBANCE OVER GEORGIA WILL MOVE EAST INTO SOUTH CAROLINA
THIS EVENING.  A SECOND UPPER LEVEL DISTURBANCE OVER THE SOUTHERN
PLAINS WILL MOVE EAST AND OVER GEORGIA TONIGHT AND FRIDAY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
HEAVY RAIN. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE.

.DISCUSSION...
A COLD FRONT STALLED ACROSS THE NORTHERN FLORIDA PENINSULA AND
INTO THE NORTHERN GULF COAST WILL BEGIN TO SLOWLY SLIDE NORTH LATER
TODAY. IN ADDITION...A PAIR OF UPPER LEVEL DISTURBANCES...ONE OVER
WEST GEORGIA AND THE SECOND OVER THE SOUTHERN PLAINS WILL MOVE EAST
THIS AFTERNOON AND TONIGHT AND WILL PROVIDE A SOURCE OF LIFT AS THEY
MOVE OVER THE SOUTHEASTERN STATES. HOWEVER...WHILE MOISTURE WILL
ONCE AGAIN BEGIN TO RETURN...A RELATIVELY STABLE AIRMASS IS IN PLACE
ACROSS THE STATE WITH LIFTED INDICES GENERALLY REMAINING ABOVE 0 AND
CAPES BELOW 1000. ALSO...DESPITE MID-LEVEL CLOUDINESS...THE
ATMOSPHERE IS STILL FAIRLY DRY ALOFT. THIS COMBINATION OF FACTORS
WILL LIMIT THE ATMOSPHERES ABILITY TO PRODUCE CONVECTION.
HOWEVER...AS THE FRONT SLOWLY LIFTS NORTH AND SOME TROPICAL MOISTURE
RETURNS TO THE AREA...SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP
DURING THE AFTERNOON AND EARLY EVENING HOURS. THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE SOUTH AND EAST OF A LINE FROM
LAGRANGE TO AUGUSTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY EXCEPT SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 7, 11:59 AM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1159 AM EDT THU SEP 7 2006

GAZ108>110-071700-
1159 AM EDT THU SEP 7 2006

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS...HEAVY RAIN AND
FREQUENT LIGHTNING IN WILCOX...TELFAIR AND DODGE COUNTIES UNTIL 100
PM EDT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR EASTMAN TO NEAR
BROWNING...AND MOVING EAST AT 10 TO 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND WIND GUSTS TO 35
MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WILCOX...TELFAIR AND
DODGE COUNTIES THROUGH 100 PM EDT. PEA SIZE HAIL IS ALSO POSSIBLE.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RHINE...
BROWNING...ABBEVILLE...EASTMAN...NEW ERA...MILAN...CHAUNCEY...
CHINA HILL...WORKMORE AND JACKSONVILLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK A SAFE SHELTER UNTIL
THE STORMS HAVE PASSED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:21 PM EDTSevere Thunderstorm WarningFFCChattooga24 min
Sep 7, 7:38 PM EDTFlash Flood WarningFFCChattooga2 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.